Hail, Fergus
- When
- August 1, 4:05 PM MST
- Where
- Fergus County, 0.47 mi W of Buffalo
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.820, -109.830
Two separate reports of golf ball to 2 inch hail in Buffalo.
A persistent moist and unstable southwesterly flow aloft across the interior west ushered in precipitable water in excess of an inch for the first of August. Flow through the column was rather slow, resulting in thunderstorms that were slow to move and became anchored to outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A persistent moist and unstable southwesterly flow aloft across the interior west ushered in precipitable water in excess of an inch for the first of August. Flow through the column was rather slow, resulting in thunderstorms that were slow to move and became anchored to outflow boundaries. A few strong gusts were observed, with a few instances of minor flooding across portions of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 1, 1:37 PM MST, 2 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Great Falls MT 237 PM MDT Fri Aug 1 2025 .KEY MESSAGES... - Daily chances for showers and thunderstorms will continue through Tuesday. - There will be heavy rainfall at times this afternoon through Saturday across North-central and Central Montana. - Temperatures will remain slightly below seasonal averages through early next week. && .DISCUSSION... - Meteorological Overview: This afternoon the upper-level ridge remains over North-central, Central, and Southwestern Montana. This afternoon there will be southwest flow aloft with an upper-level shortwave trough that will move through the upper-level flow. This will bring multiple rounds of showers and thunderstorms to the area this afternoon and evening with the strongest thunderstorms in the afternoon and evening. This afternoon through this evening there will be anomalously high precipitable water (PWAT) in excess of 1 inch over North-central and Central Montana. As result of this combined with slow storm motions some of the thunderstorms will produce heavy rainfall this afternoon and this evening which will lead to flash flooding. The greatest risk for flash flooding is in urban areas and burn scars. On Saturday the upper-level ridge remains over the area but most of the upper-level moisture will move out of the area. However there will still be rounds of showers and thunderstorms through most of the day on Saturday. Over the Hi-Line there will remain anomalously high PWAT in excess of one inch on Saturday. This will lead to some thunderstorms producing heavy rain along the Hi-Line on Saturday. The greatest risk for showers and thunderstorms on Saturday is over the Hi-Line. On Sunday the upper-level ridge remains over North-central, Central, and Southwestern Montana. An upper-level shortwave will move through the upper-level flow which will bring chances for showers and thunderstorms to the area on Sunday. On Monday and Tuesday there will be an upper-level shortwave trough that will move through the upper-level flow. This will bring showers and thunderstorms to North-central Montana, Central, and Southwestern Montana. On Wednesday there will be upper-level zonal flow over North-central, Central, and Southwestern Montana which will dry out the area. On Thursday an upper-level ridge builds back in over North-central, Central, and Southwestern Montana before an upper-level trough begins to move towards Montana. This will bring showers and thunderstorms to the area on Thursday. - Forecast Confidence & Scenarios: The Storm Prediction Center has issued a Marginal Risk (5% chance for wind gusts in excess of 58 mph and/or hail with a diameter of an inch or greater within 25 miles of a point) for locations east of a Inverness to Great Falls to Belgrade line. This afternoon and evening there is a 45 - 70% chance for thunderstorms across Central and North-central Montana. This afternoon and evening there is a 30 - 50% chance for thunderstorms across Southwestern Montana. On Saturday there is a 40 - 65% chance for thunderstorms across North-central, Central, and Southwestern Montana. On Sunday and Monday there is a 25 - 50% chance for thunderstorms across North-central, Central, and Southwestern Montana. On Tuesday there is a 15 - 40% chance for thunderstorms across North- central, Central, and Southwestern Montana. On Friday there is a 20 - 30% chance for a quarter inch of rain or greater across North-central Montana. Due to this, combined with saturated soils and the convective nature of the rainfall a flash flood watch remains in effect for much of North-central and Central Montana from now until 2 AM. On Saturday there is a 40 - 60% chance for a quarter inch of rain or greater and a 20 - 40% chance for a half inch of rain or greater across Northern Blaine County. On Saturday across the rest of North-central Montana there is a 20 - 40% chance for a quarter inch of rain or greater. See the Hydrology section for more information. At the end of this forecast period there is high uncertainty in what the upper-level pattern will be. There are three possible scenarios. There could be an upper-level ridge over North-central, Central, and Southwestern Montana, which would bring a round of showers and thunderstorms to the area. There could be an upper-level trough over North-central, Central, and Southwestern Montana which would bring cool temperatures and rain showers to the area. The third scenario is that the upper-level flow is zonal. This would bring warm temperatures with mostly dry weather. -IG && .AVIATION... 01/18Z TAF Period Rain, with embedded thunderstorms, will continue to pivot around a MCV over Northern Hill and Blaine Counties through 18-22z this afternoon, with generally broken VFR conditions expected at the KHVR terminal. Additional showers and thunderstorms are then expected to develop, initially over the higher terrain of the Continental Divide and Southwest Montana between 18-20z this afternoon, with these showers and thunderstorms then lifting to the northeast at 15-25kts. While VFR conditions will largely prevail throughout the 0181/0218 TAF period heavy rain beneath shower and thunderstorm activity, most notably north of a KHLN to KLWT line, will periodically reduce VIS and/or CIGS to MVFR/IFR conditions. Widespread mountain obscuration is not expected; however, localized obscuration is likely near/beneath precipitation. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... ...Localized flash flooding potential over portions of Central and North- central Montana this afternoon and tonight... Another shortwave moves in from the southwest bringing locally heavy showers and thunderstorms to North-central and Central Montana this afternoon and tonight. Since these storms will be scattered there won't be widespread flash flooding, however areas that are under these storms may observe rainfall rates up to and over an inch per hour. This will especially be impactful to the flood prone areas, including urban centers, burn scars, and low lying areas. A flood watch remains in effect for much of North-central and Central Montana north of the US Highway 12 corridor, excluding the Northern Hi-Plains and Hi-Line locations going eastward to the Sweet Grass Hills. High moisture and slow storm motion continue on Saturday, but lower instability may reduce the coverage of stronger storms. -RCG/IG && .PRELIMINARY POINT TEMPS/POPS... GTF 58 80 57 83 / 80 50 20 10 CTB 57 74 56 76 / 70 60 30 20 HLN 58 80 56 86 / 50 40 20 10 BZN 52 83 51 85 / 30 30 20 20 WYS 39 78 39 76 / 10 40 30 30 DLN 48 78 47 80 / 20 30 20 20 HVR 59 83 59 81 / 70 60 50 50 LWT 53 77 53 78 / 80 50 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for Bears Paw Mountains and Southern Blaine-Big Belt, Bridger and Castle Mountains-Cascade County below 5000ft-East Glacier Park Region-Eastern Pondera and Eastern Teton-Fergus County below 4500ft-Gates of the Mountains- Helena Valley-Hill County-Judith Basin County and Judith Gap- Little Belt and Highwood Mountains-Northern Blaine County-Snowy and Judith Mountains-Southern High Plains-Southern Rocky Mountain Front-Upper Blackfoot and MacDonald Pass-Western and Central Chouteau County. && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 154 PM MDT Fri Aug 1 2025 MTZ301-307-315>317-320-322-327-329-330-012100- East Glacier Park Region-Southern Rocky Mountain Front- Upper Blackfoot and MacDonald Pass-Gates of the Mountains- Little Belt and Highwood Mountains- Big Belt, Bridger and Castle Mountains- Elkhorn and Boulder Mountains-Northwest Beaverhead County- Ruby Mountains and Southern Beaverhead Mountains- Gallatin and Madison County Mountains and Centennial Mountains- Including the cities of East Glacier Park, Kiowa, Babb, Saint Mary, Marias Pass, Logan Pass, Rogers Pass, Marysville, Lincoln, Flesher Pass, MacDonald Pass, Canyon Creek, Wolf Creek, Craig, Monarch, Neihart, Kings Hill Pass, Trident, Maudlow, Battle Ridge Pass, Bozeman Pass, Deep Creek Pass, Montana City, Clancy, Boulder, Corbin, Wickes, Elk Park Pass, Homestake Pass, Dewey, Wisdom, Wise River, Big Hole Pass, Chief Joseph Pass, Monida Pass, Big Sky, West Yellowstone, Targhee Pass, and Raynolds Pass 154 PM MDT Fri Aug 1 2025 ...Developing Thunderstorms Early this Afternoon... Showers and thunderstorm are actively developing over the higher terrain of Southwest, Central, and portions of North Central Montana early this afternoon. These activity will be capable of producing heavy rainfall, especially initially as showers and storms remain anchored to the higher terrain, along with gusty winds, small hail, and frequent lightning with the strongest thunderstorms. If you are outdoors keep and eye to the sky and be prepared to seek shelter. Be aware of your surroundings, especially if low-lying areas prone to flooding or debris flows. Moldan
Preliminary Local Storm Report
National Weather Service Great Falls MT
301 PM MDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM Hail 5 SW Windham 47.04N 110.22W
08/01/2025 M0.88 Inch Judith Basin MT Trained Spotter
&&
MoldanSpecial Weather Statement
National Weather Service Great Falls MT
312 PM MDT Fri Aug 1 2025
MTZ313-314-317-012215-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-Fergus County below 4500ft MT-
312 PM MDT Fri Aug 1 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES THROUGH 415 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Hobson, or 13 miles southeast of Stanford, moving east
at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hobson, Moore, Windham, Moccasin, Sapphire Village, Ackley Lake State
Park, Utica, Buffalo, Garneill, and Benchland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4687 10963 4681 10970 4677 10966 4669 10968
4669 10981 4686 11029 4715 11016 4709 10957
TIME...MOT...LOC 2112Z 292DEG 15KT 4698 11010
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LudwigSpecial Weather Statement National Weather Service Great Falls MT 333 PM MDT Fri Aug 1 2025 MTZ307-308-012215- Southern Rocky Mountain Front MT-Southern High Plains MT- 333 PM MDT Fri Aug 1 2025 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEWIS AND CLARK COUNTY THROUGH 415 PM MDT... At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles north of Lincoln, or 42 miles west of Cascade, moving east at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of central Lewis and Clark County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4715 11273 4731 11269 4730 11246 4712 11254 TIME...MOT...LOC 2132Z 283DEG 7KT 4723 11261 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH IG
Special Weather Statement National Weather Service Great Falls MT 438 PM MDT Fri Aug 1 2025 MTZ308-312-316-012330- Cascade County below 5000ft MT-Southern High Plains MT- Gates of the Mountains MT- 438 PM MDT Fri Aug 1 2025 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEWIS AND CLARK AND WEST CENTRAL CASCADE COUNTIES THROUGH 530 PM MDT... At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Augusta, or 29 miles west of Cascade, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Bowmans Corner. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4729 11242 4738 11244 4750 11206 4724 11204 TIME...MOT...LOC 2237Z 261DEG 14KT 4734 11233 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH IG
The Great Falls radar (KTFX), 137 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Two separate reports of golf ball to 2 inch hail in Buffalo.
Montana mesonet station Loma N.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287560, 1287561.